Alabama, 2013

Hail and Damaging Wind in Alabama, April 27, 2013

April 27, 2013 · NWS BMX · 2 events in 2 counties and zones

A weak upper level disturbance crossed Central Alabama during the afternoon and evening on Saturday, April 27th. This weak forcing combined with an unstable airmass resulted in isolated wind damage and hail across west Central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A weak upper level disturbance crossed Central Alabama during the afternoon and evening on Saturday, April 27th. This weak forcing combined with an unstable airmass resulted in isolated wind damage and hail across west Central Alabama. Thunderstorms had a difficult time maintaining severity as they moved into a more stable airmass across the eastern half of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 27, 2:07 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 27, 2:07 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CDT SAT APR 27 2013

.DISCUSSION...

INCREASINGLY UNSETTLED AND STORMY CONDITIONS EXPECTED ACROSS
CENTRAL ALABAMA OVER THE NEXT 24 HOURS. LATEST SURFACE ANALYSIS
SHOWS A LOW IN THE VICINITY OF HOT SPRINGS AR...WITH A STATIONARY
FRONT EXTENDING EASTWARD FROM IT TO NEAR MEMPHIS...HUNTSVILLE...
AND ROME GA (WHERE IT BECOMES A "WEDGE FRONT"). THERE'S ALSO A
SURFACE PRESSURE TROUGH (PERHAPS HEAT RELATED) ORIENTED NW TO
SE...FROM ROUGHLY GREENWOOD MS TO SOUTH CENTRAL ALABAMA. AFTERNOON
RADAR SWEEPS SHOW SEVERAL AREAS OF SHOWERS AND THUNDERSTORMS
TRYING TO GET GOING -- ONE IN NORTHEAST AR AND SOUTHEAST MO...AND
ANOTHER IN CENTRAL MS EASTWARD TO NEAR THE AL STATE LINE.

UPPER LEVEL SHORTWAVE TROUGH WILL SWING ACROSS THE OHIO AND
TENNESSEE VALLEYS TONIGHT...WHICH WILL CONTINUE TO AID IN THE
DEVELOPMENT OF SHOWERS AND STORMS. WILL MAINTAIN HIGH POPS ACROSS
OUR AREA TONIGHT AND SUNDAY. WILL CONTINUE TO ALSO WATCH FOR THE
POSSIBILITY OF STRONG/SEVERE STORMS IN OUR WESTERN COUNTIES LATER
THIS AFTERNOON INTO THIS EVENING (REFERENCE THE LATEST DAY ONE
CONVECTIVE OUTLOOK AND RECENT MESOSCALE DISCUSSION).

SURFACE COLD FRONT WILL MOVE THROUGH HERE DURING THE DAY ON
SUNDAY...EVENTUALLY DIMINISHING THE RAIN CHANCES FROM WEST TO EAST
SUNDAY NIGHT. THE FRONT...WHICH ISN'T VERY STRONG TO BEGIN
WITH...IS FORECAST TO STALL AND WASH OUT ACROSS THE GULF COAST
EARLY THE UPCOMING WORK WEEK.

BEYOND THAT...THERE REMAINS A LARGE DEGREE OF UNCERTAINTY IN THE
FORECAST DUE TO THE EXPECTED DEVELOPMENT OF A LARGE UPPER LEVEL
CUTOFF LOW. MEDIUM/LONG RANGE MODELS ARE FINALLY STARTING TO AGREE
A BIT BETTER ON THE PLACEMENT AND STRENGTH OF THE LOW...ALONG WITH
THE TIMING AND STRENGTH OF AN ASSOCIATED SURFACE COLD FRONT
PASSAGE. THE 12Z GFS HAS SHIFTED A BIT FARTHER WEST WITH ITS
UPPER LOW SOLUTION...THOUGH STILL NOT QUITE AS FAR WEST AS THE 12Z
ECMWF. ALTHOUGH NOW BOTH THE 12Z GFS AND 12Z ECMWF AGREE THAT THE
LOW WILL FILL AND STAY/MOVE TO OUR NORTH IN THE WEEKEND/BEGINNING
OF NEXT WEEK TIME FRAME.

JUST AHEAD OF AND DURING THE CUTTING OFF PROCESS...IT APPEARS THAT
CENTRAL ALABAMA WILL BE IN A REGIME THAT LARGELY FEATURES LOW
LEVEL MOISTURE RETURN. I NORMALLY DISLIKE GOING WITH SEVERAL
PERIODS OR DAYS OF CHANCE POPS (EXCEPT DURING THE SUMMERTIME)...
BUT IN THIS CASE IS STILL SEEMS WARRANTED. ALSO...WITH THE UPPER
LOW CENTER NOW FORECAST TO BE A BIT MORE REMOVED FROM OUR AREA...
IT DOESN'T LOOK LIKE WE WOULD GET AS COLD AS THE GFS WAS
PREVIOUSLY ADVERTISED.

/61/

&&

.AVIATION...
18Z TAF DISCUSSION.

MESSY TAF FORECAST CONTINUES AS OVER THE NEXT 18 HOURS...THERE WILL
BE A LOT OF TRANSITION.  FOR THE MOST PART...THE REST OF THE
AFTERNOON AND EARLY EVENING SKIES WILL REMAIN GENERALLY VFR.
HOWEVER...AS A WEAK COLD FRONT AND BETTER ATMOSPHERIC FORCING
TRANSLATES FROM THE LOWER MS VALLEY INTO THE TN VALLEY...ALL SITES
SHOULD SEE AN INCREASE IN LOW LEVEL MOISTURE...WITH ADDITIONAL LOWER
CLOUDS.  MOST SITES WILL TRANSITION TO MVFR OR PERHAPS IFR DURING
THE OVERNIGHT THANKS TO CLOUD COVER...WITH THUNDERSTORMS LIKELY
AROUND TO AFTER MIDNIGHT.  CONFIDENCE IS GREATEST FOR THE NORTHERN
TAF SITES TCL...BHM...ANB...ASN...AND EET...LESS FOR MGM AND TOI.

NOTE:THE SEASONAL TAF FOR TALLADEGA...KASN...IS NOW BEING
GENERATED BY NWS BMX. DUE TO COMMUNICATION LIMITATIONS...WILL
INCLUDE /AMD NOT SKED/ IN THE KASN TAF...AS AMENDMENTS WILL NOT BE
GUARANTEED. THIS TAF WILL BE AVAILABLE WITH AT LEAST 4 ROUTINE
DAILY SYNOPTIC UPDATES THROUGH MAY 9 AT 00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     59  71  56  76  54 /  90  90  50  10   0
ANNISTON    61  72  57  75  56 /  80  90  60  10   0
BIRMINGHAM  63  72  58  77  57 /  90  80  40  10   0
TUSCALOOSA  63  74  58  80  58 /  90  70  30   0   0
CALERA      62  73  59  77  58 /  90  80  50  10   0
AUBURN      62  74  61  78  60 /  50  90  80  20  10
MONTGOMERY  63  76  60  80  59 /  50  80  70  10  10
TROY        61  76  60  79  58 /  50  90  80  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Apr 27, 12:04 PM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
104 PM CDT SAT APR 27 2013

ALZ011>015-017>050-281815-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
104 PM CDT SAT APR 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A THREAT FOR SEVERE STORMS ACROSS THE NORTHWEST...MAINLY
BETWEEN 8 PM AND 3 AM...AS A FRONTAL SYSTEM APPROACHES FROM THE
WEST. THE MAIN AREA OF CONCERN WILL BE ALONG AND NORTH OF A LINE
FROM ALICEVILLE TO TUSCALOOSA TO ONEONTA. THE MAIN THREATS WILL BE
DAMAGING STRAIGHT LINE WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS EVENING.

In the hours before

Special weather statement, Apr 27, 3:20 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
420 PM CDT SAT APR 27 2013

ALZ022-272215-
PICKENS AL-
420 PM CDT SAT APR 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PICKENS COUNTY UNTIL 515
PM CDT...

AT 420 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 12 MILES NORTHWEST OF PANOLA...OR 16 MILES SOUTHWEST OF
PICKENSVILLE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PICKENSVILLE...
  ALICEVILLE...
  CARROLLTON...
  GORDO...
  BEVILL LOCK AND DAM...

&&

LAT...LON 3321 8832 3338 8793 3319 8783 3315 8784
      3311 8795 3299 8834
TIME...MOT...LOC 2120Z 246DEG 29KT 3307 8839

GRANTHAM
Special weather statement, Apr 27, 3:52 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 PM CDT SAT APR 27 2013

ALZ012-272230-
LAMAR AL-
452 PM CDT SAT APR 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR COUNTY UNTIL 530
PM CDT...

AT 451 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 9 MILES NORTHWEST OF BEDFORD...OR 9 MILES WEST OF
SULLIGENT...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SULLIGENT...
  DETROIT...
  CREWS...
  BEAVERTON...
  PINE SPRINGS...

&&

LAT...LON 3386 8824 3390 8824 3390 8823 3405 8822
      3405 8799 3403 8799 3402 8795 3394 8796
      3383 8824 3385 8824
TIME...MOT...LOC 2152Z 240DEG 28KT 3391 8829

GRANTHAM

The radar

The Columbus AFB radar (KGWX), 25 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
April 27, 4:30 PM CST
Where
Lamar County, 1.85 mi WNW of Beaverton
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.940, -88.060

At least four trees were blown down along Mount Hebron Road, one of which was large and blocking the roadway.

Hail, Pickens

When
April 27, 4:59 PM CST
Where
Pickens County, 1.84 mi SW of Melrose
Measured
1 in hail
Reported by
Social Media
Coordinates
33.381, -88.142

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448470, 448467.